Article Text

Unexpected outcome (positive or negative) including adverse drug reactions
Atypical femoral diaphyseal and subtrochanteric fractures and their association with bisphosphonates

Summary

Antiresorptive bisphosphonate agents are the mainstay of treatment for osteoporosis in both men and postmenopausal women. However, recent studies have raised concerns about the oversuppression of bone turnover related to the long-term use of bisphosphonates. Cases of atypical femoral diaphyseal and subtrochanteric fracture were reported recently in patients on long-term alendronate, and oversuppression of bone turnover was postulated to be the cause. We retrospectively reviewed all patients with femoral diaphyseal and subtrochanteric fracture presented between July 2003 and June 2008, and identified 10 patients who reported prior bisphosphonate use. Bone formation markers of all these patients were in the low range. Although the incidence of bisphosphonate-related atypical fracture accounts for an extremely low percentage of the total number of femoral diaphyseal and subtrochanteric fractures, we observed a steady increase from 0% in 2003 to 2004 to 25% in 2007 to 2008.

View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.